(The seminar webpage is here.)
Michael Kemeny (Stanford)
October 7, 2016
Syzygies, scrolls and Hurwitz spaces
A famous conjecture of Mark Green predicts a close relationship between the geometry of a curve and the algebraic properties of its coordinate ring. Namely, the Clifford index of the curve should equal the length of the linear part of the resolution of its coordinate ring under the canonical embedding. A conjecture of Schreyer goes beyond this by specifying that the last piece of the linear part should moreover tell you whether or not the curve has a unique pencil of minimal degree. We will discuss a proof of Schreyer’s conjecture for general curves of prescribed gonality, obtained jointly with Gavril Farkas. Two of the key actors in this story are the scroll associated to a pencil and the geometry of Hurwitz space. (poster)
Christian Schnell (Stony Brook University)
October 21, 2016
Pushforwards of pluricanonical bundles and morphisms to complex abelian varieties
In the past few years, people working on the analytic side of algebraic geometry have obtained two important new results: a version of the Ohsawa-Takegoshi extension theorem with sharp estimates (Blocki, Guan-Zhou), and the existence of canonical singular hermitian metrics on pushforwards of relative pluricanonical bundles (Berndtsson, Paun, Takayama, and others). In this talk, I will explore some consequences of their work for the study of morphisms to complex abelian varieties, including the recent proof of Iitaka’s conjecture over abelian varieties (Cao-Paun). (The talk will be understandable without any background in analysis.)
Wenhao Ou (UCLA)
October 28, 2016
Fano varieties where all pseudoeffective divisors are also numerically effective
We recall that a divisor in a smooth projective variety is said to be numerically effective (or nef) if it meets each curve with non negative intersection number, and is called pseudoeffective if it is the limit of effective Q-divisor classes. Both of these properties are ways in which a divisor can be in some sense “positive”. A nef divisor is always pseudoeffective, but the converse is not true in general. A Fano varity is a special variety whose anti-canonical divisor is ample. From the Cone Theorem, it turns out that the geometry of a Fano variety is closely related to its nef divisors. In this talk, we will consider Fano varieties such that all pseudoeffective divisors are nef. Wiśniewski shows that the Picard number of such a variety is at most equal to its dimension. Druel classifies these varieties when these two numbers are equal. We classify the case when the Picard number is equal to the dimension minus 1.
Gopal Prasad (University of Michigan)
November 4, 2016
Isospectrality of compact locally symmetric spaces and weak commensurability of arithmetic groups
Quotients of symmetric spaces of semi-simple Lie groups by torsion-free arithmetic subgroups are particularly interesting Riemannian manifolds which can be studied by using diverse techniques coming from the theories of Lie Groups, Lie Algebras, Algebraic Groups and Automorphic Forms. In my talk, I will discuss a well-known problem which was formulated by Mark Kac as “Can one hear the shape of a drum?”, and its solution, for arithmetic quotients of symmetric spaces, obtained in a joint paper (in Publ Math IHES, vol 109) with Andrei Rapinchuk. For its solution, we introduced a notion of “weak commensurability” of arithmetic, and more general Zariski-dense, subgroups and derive very strong consequences of weak commensurability.
Donghai Pan (Stanford)
November 11, 2016
Galois cyclic covers of the projective line and pencils of Fermat hypersurfaces
Classically, there are two objects that are particularly interesting to algebraic geometers: hyperelliptic curves and quadrics. The connection between these two seemingly unrelated objects was first revealed by M. Reid, which roughly says that there’s a correspondence between hyperelliptic curves and pencil of quadrics. I’ll give a brief review of Reid’s work and then describe a higher degree generalization of the correspondence.
Giulia Sacca (Stony Brook)
December 2, 2016
Intermediate Jacobians and hyperkahler manifolds
In recent years, there have been an increasing number of connections between cubic fourfolds and hyperkahler manifolds. The first instance of this was noticed by Beauville-Donagi, who showed that the Fano varieties of lines on a cubic fourfolds X is holomorphic symplectic. The aim of the talk is to describe another instance of this phenomenon, which is carried out in joint work with Laza and Voisin. The resulting hyperkahler manifold is fibered in intermediate Jacobians and is deformation equivalent to O’Grady’s ten-dimensional example. I will also present a more recent proof of this result, which is obtained in joint work with Laza, Kollár, and Voisin.
Hannah Larson (Harvard)
January 13, 2017, 4-4:45 pm
Lines on hypersurfaces with certain normal bundles
Let be a smooth hypersurface. The Fano scheme of lines is the parameter space of all lines . Given such a line, the normal bundle of in controls the deformation theory of in , and thus provides local information about near . Being a vector bundle on , the normal bundle of in always splits as a direct sum of line bundles. In this talk, we consider natural subschemes of parameterizing lines whose normal bundle in has a certain splitting type.
Gavril Farkas (Humboldt University)
January 13, 2017, 5-6 pm
K3 surfaces of genus 14 via cubic fourfolds
In a celebrated series of papers, Mukai established structure theorems for polarized K3 surfaces of all genera , with the exception of the case . Using Hassett's identification between the moduli space of polarized K3 surfaces of genus 14 and the moduli space of special cubic fourfolds of discriminant 26, we establish the rationality of the universal K3 surface of genus 14. The proof relies on a degenerate version of Mukai's structure theorem for K3 surfaces of genus 8. This is joint work with Verra.
Ashvin Swaminathan (Harvard)
Thursday, January 19, 2017, 12:15-1 pm in 384-I
Inflection Points of Linear Systems on Families of Curves
It is a classic theorem in enumerative geometry that a general plane curve of degree has exactly flex points (these are inflection points at which the tangent line has contact of order ). Given this result, there are two natural generalizations to consider: (1) what can we say about inflection points of higher contact order, and (2) what happens when we look at such inflection points in families of curves acquiring a singularity? In this talk, I will discuss joint work with Anand Patel, in which we develop a method for answering these more general questions. Moreover, I will describe how to apply our method to tackle three interesting problems: (1) counting hyperflexes in a general pencil of plane curves, (2) describing the analytic-local behavior of the divisor of flexes in a family of plane curves acquiring a nodal singularity, and (3) computing the divisors of Weierstrass points of arbitrary order on the moduli space of curves.
Jake Levinson (Michigan)
January 20, 2017, 3:45-4:45 pm
Boij-Söderberg Theory for Grassmannians
Boij-Söderberg theory is a structure theory for syzygies of graded modules: a near-classification of the possible Betti tables of such modules (these tables record the degrees of generators in a minimal free resolution). One of the surprises of the theory was the discovery of a “dual” classification of sheaf cohomology tables on projective space.
I’ll tell part of this story, then describe some recent extensions of it to the setting of Grassmannians. Here, the algebraic side concerns modules over a polynomial ring in variables, thought of as the entries of a matrix. The goal is to classify “-equivariant Betti tables”, recording the syzygies of equivariant modules, and to relate them to sheaf cohomology tables on the Grassmannian . This work is joint with Nic Ford and Steven Sam.
Ben Bakker (Georgia)
January 20, 2017, 5-6 pm
A global Torelli theorem for singular symplectic varieties
Holomorphic symplectic manifolds are the higher-dimensional analogs of K3 surfaces and their local and global deformation theories enjoy many of the same nice properties. By work of Namikawa, some aspects of the story generalize to singular symplectic varieties, but the lack of a well-defined period map means the moduli theory is ill-defined. In joint work with C. Lehn, we consider locally trivial deformations—deformations along which the singularities don’t change — and show that in this context most of the results from the smooth case extend. In particular, we prove a version of the global Torelli theorem and derive some applications to the geometry of birational contractions of moduli spaces of vector bundles on K3 surfaces.
Srikanth Iyengar (Utah)
January 27, 2017
A local Serre duality for modular representations of finite groups (and group schemes)
This talk will be about the representations of a finite group (or a finite group scheme) G defined over a field k of positive characteristic. In recent work, Dave Benson, Henning Krause, and Julia Pevtsova, and I discovered that stable module category of finite dimensional representations of G has local Serre duality. My plan is to explain what this means and also present some of the ideas, mostly from commutative algebra, that go into its proof.
Steven Sam (Wisconsin)
February 3, 2017
Secant varieties of Veronese embeddings
Given a projective variety X over a field of characteristic 0, and a positive integer r, we study the rth secant variety of Veronese re-embeddings of X. In particular, I’ll explain recent work which shows that the degrees of the minimal equations (and more generally, syzygies) defining these secant varieties can be bounded in terms of X and r independent of the Veronese embedding. This is based on http://arxiv.org/abs/1510.04904 and http://arxiv.org/abs/1608.01722.
Emily Clader (San Francisco State)
February 10, 2017
Double Ramification Cycles and Tautological Relations
Tautological relations are certain equations in the Chow ring of the moduli space of curves. I will discuss a family of such relations, first conjectured by A. Pixton, that arises by studying moduli spaces of ramified covers of the projective line. These relations can be used to recover a number of well-known facts about the moduli space of curves, as well as to generate very special equations known as topological recursion relations. This is joint work with various subsets of S. Grushevsky, F. Janda, X. Wang, and D. Zakharov.
Ionut Ciocan-Fontanine (Minnesota)
February 17, 2017
Wall-crossing in quasimap theory
Quasimap theory is concerned with curve counting on certain GIT quotients. In fact, one has a family of curve counting theories, with Gromov-Witten included, depending on the linearization in the GIT problem. I will present a wall-crossing formula, in all genera and at the level of virtual classes, as the size of the linearization changes. Some numerical consequences will be discussed as well. The talk will focus primarily on the recently established case of complete intersections in projective space (in this case, stable quasimaps coincide with stable quotients). This is joint work with Bumsig Kim.
Dusty Ross (SFSU)
February 24, 2017
Genus-One Landau-Ginzburg/Calabi-Yau Correspondence
First suggested by physicists in the late 1980’s, the Landau-Ginzburg/Calabi-Yau correspondence studies a relationship between spaces of maps from curves to the quintic 3-fold (the Calabi-Yau side) and spaces of curves with 5th roots of their canonical bundle (the Landau-Ginzburg side). The correspondence was put on a firm mathematical footing in 2008 when Chiodo and Ruan proved a precise statement for the case of genus-zero curves, along with an explicit conjecture for the higher-genus correspondence, which is determined from genus-zero data alone. In this talk, I will begin by describing the motivation and the mathematical formulation of the LG/CY correspondence, and I will report on recent work with Shuai Guo that verifies the higher-genus correspondence in the case of genus-one curves.
Dhruv Ranganathan (MIT)
April 14, 2017
A Brill-Noether theorem for curves of a fixed gonality
The Brill-Noether varieties of a curve C parametrize embeddings of C of prescribed degree into a projective space of prescribed dimension. When C is general in moduli, these varieties are well understood: they are smooth, irreducible, and have the “expected” dimension. As one ventures deeper into the moduli space of curves, past the locus of general curves, these varieties exhibit intricate, even pathological, behaviour: they can be highly singular and their dimensions are unknown. A first measure of the failure of a curve to be general is its gonality. I will present a generalization of the Brill–Noether theorem, which determines the dimensions of the Brill–Noether varieties on a general curve of fixed gonality, i.e. “general inside a chosen special locus”. The proof blends recent advances in tropical linear series theory, Berkovich geometry, and ideas from logarithmic Gromov-Witten theory. This is joint work with Dave Jensen.
Erik Carlsson (UC Davis)
April 21, 2017
Geometry behind the shuffle conjecture
The original “shuffle conjecture” of Haglund, Haiman, Loehr, Ulyanov, and Remmel predicted a striking combinatorial formula for the bigraded character of the diagonal coinvariant algebra in type A, in terms of some fascinating parking functions statistics. I will start by explaining this formula, as well as the ideas that went into my recent proof of this conjecture with Anton Mellit, namely the construction of a new algebra which has many elements in common with DAHA’s, and which has been expected to have a geometric construction. I will then describe a current project with Eugene Gorsky and Mellit, in which we have discovered the desired action of this algebra on the torus-equivariant K-theory of a certain smooth subscheme of the flag Hilbert scheme, which parametrizes flags of ideals of finite codimension in C[x,y].
Arnav Tripathy (Harvard)
May 12, 2017
Motivic Donaldson-Thomas invariants of K3 times an elliptic curve
I’ll describe a new chapter in the enumerative geometry of the K3 surface and its product with an elliptic curve in a long line of extensions starting from the classic Yau-Zaslow formula for counts of rational nodal curves. In particular, I’ll describe a string-theoretic prediction for the threefold’s motivic Donaldson-Thomas invariants given the Hodge-elliptic genus of the K3, a new quantity interpolating between the Hodge polynomial and the elliptic genus.